Gadolinium: No Link to Parkinsonism

Pauline Anderson and Megan Brooks

July 07, 2016

UPDATED July 8, 2016 // There is no significant association between exposure to gadolinium-based contrast agents and parkinsonism, new research shows.

Concerns have emerged that deposits of gadolinium in the brain may lead to neuronal damage manifesting as parkinsonism, which includes such symptoms as abnormal gait, trouble with voluntary movements, and tremors.

A previous study showed such deposits in the brain of deceased patients who had been exposed to multiple MRI exams using gadolinium-based contrast material.

The new study results are "a reassuring step in terms of evaluating the effect of these brain deposits," said author Blayne Welk, MD, Department of Surgery and Department of Epidemiology and Biostatistics, Western University, London, Ontario, Canada.

Dr Blayne Welk

"The hypothetical relationship between the gadolinium contrast and adverse events wasn't demonstrated with this study," he added.

The analysis was published online July 5 in JAMA.

Widespread Use

Gadolinium-based contrast agents contain the rare earth metal gadolinium and an organic ligand. Approved by the US Food and Drug Administration in 1988, these agents are now the most commonly used contrast agents during MRI studies.

According to Dr Welk, gadolinium concentrates predominantly in two areas of the brain: the globus pallidus and the dentate nucleus. When these areas are affected by trauma or stroke, individuals can develop parkinsonism symptoms.

"So it made sense that if that area was actually being damaged with the gadolinium, some of the people exposed to gadolinium may develop parkinsonism at a bit of a higher rate than would be expected."

Dr Welk and his colleagues investigated whether this was the case. The study included patients from across the province of Ontario, older than age 66 years, who underwent an initial MRI exam between April 2003 and March 2013. Those with MRI of the brain or spinal cord and those with prior parkinsonism or neurosurgery were excluded from the analysis.

Using multiple linked administrative databases, researchers compared patients exposed to gadolinium-enhanced MRI with those who underwent MRI without this agent.

Of the 246,557 patients (median age, 73 years) who underwent at least one MRI, 40.5% received at least one dose of gadolinium. The most common initial non–gadolinium-enhanced MRI was of an extremity (76.0%). The most common gadolinium-enhanced MRI was of the abdomen (39.2%).

Although the data sources could not reveal the actual reason for the MRI, according to Dr Welk, gadolinium-enhanced scans are often used to detect the presence of cancer and sometimes of infections. A contrast agent is not typically used for an MRI of soft tissue to detect joint or ligament injuries.

Among those undergoing gadolinium-enhanced MRI, 81.5% had a single scan and 2.5% had four or more.

Incident parkinsonism developed in 1.16% of unexposed patients and 1.17% of exposed patients.

Further Studies Warranted

In analyses adjusted for 38 covariates, including demographics, comorbid conditions, medications, and health care utilization, there was no significantly increased hazard of parkinsonism among patients with cumulative gadolinium exposure compared with those not exposed (hazard ratio [HR], 1.04; 95% confidence interval, 0.98 - 1.09; P = .18).

There was also no difference when researchers only looked at the over 2000 patients who had four or more gadolinium-enhanced MRIs. "Their risk for parkinsonism was actually lower than that for the general population," said Dr Welk.

A post hoc analysis adjusted for 12 "borderline" variables — those that didn't quite meet cutoffs for adjustment in the main analysis, including atrial fibrillation and peripheral vascular disease. Here, the risk got even closer to 1.00 (HR, 0.99), and there was no significant difference between exposed and nonexposed groups.

A second post hoc analysis removed medications as a diagnostic criterion for parkinsonism (some of these can be used off-label for other indications). The HR was 1.03, and, again, there was no significant difference between groups.

"Considering the size of the population, with a quarter of a million people, you would expect that if there was something there, there really should have been a statistically significant relationship," said Dr Welk.

In addition to concerns about gadolinium causing parkinsonism, pain, twitching, and muscle weakness have also been attributed to gadolinium exposure.

"It's hard to pin those down when they don't actually have a diagnosis or disease syndrome to label them as," said Dr Welk. "Further studies looking at some of these nonspecific symptoms is probably warranted."

Reached for comment by email, Matthew Swan, MD, neurologist at Montefiore Health System in New York City, told Medscape Medical News that this is "an interesting study. I think many neurologists were surprised by the news that gadolinium-based contrast agents are retained in the globus pallidus and dentate nucleus, and this is very much an evolving story. This study provides an initial suggestion that, at least on the broadest population level, gadolinium-based agents do not increase the risk for parkinsonism, and for that I think it's an important initial investigation. But I think these results should still be interpreted cautiously.

"The study was unable to distinguish between the different gadolinium-based dyes, each of which may be retained to a different degree and may have different effects on brain tissue. The study also enrolled only older adults, so we don't know whether exposure to gadolinium-based agents in childhood or early adulthood may have consequences many years later, although recent studies do demonstrate retention of gadolinium in the brains of children who have undergone serial contrast-enhanced MRIs. In addition, injury to the structures that retain gadolinium – the globus pallidus and the dentate nucleus – can have consequences beyond parkinsonism," he added.

Dr Swan said that going forward, "We still need to determine whether gadolinium retention in the globus pallidus could increase the risk for other, more rare movement disorders, such as dystonia. And beyond movement, the globus pallidus also mediates executive and limbic functions, so it will be important to determine whether individuals who have had multiple gadolinium exposures are at increased risk for cognitive or affective symptoms. That said, more unusual movement disorders and subtle cognitive symptoms may be much harder to detect in a large population-based study."

Summing up, Dr Swan said this study is "an important step toward a more comprehensive understanding of how gadolinium-based contrast agents may impact neurological functioning, and the authors' design made excellent use of population-based data, but there's definitely much more work to do."

The study was conducted at the Institute for Clinical Evaluative Sciences (ICES), Western Site. ICES is funded by an annual grant from the Ontario Ministry of Health and Long-term Care. Dr Welk has disclosed no relevant financial relationships.

JAMA. Published online July 5, 2016. Abstract

For more Medscape Neurology news, join us on Facebook and Twitter.

 

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....